I went to see my neurologist on Wednesday. I was fit in as sort of an emergency appointment because of some strange symptoms I’ve been having.
If you’ve been reading my blog you probably know that I’ve been suffering from some pretty wicked migraines and other migraine side effects/ symptoms over the last year to two years. Things like Migraine pain, dizziness, visual auras, buzzing in the ears, brain fog (trouble thinking … ) and so on … So back in March when I was seeing my neurologist for another problem I mentioned how bad my migraines were becoming and he decided to send me in for an MRI. Naturally I had to wait a while for the MRI and I didn’t end up having it until early July.
The MRI turned out fine and on my follow up appointment with the neurologist in August he decided to start me an anticonvulsant medication called Topamax.
Amazingly the medication started working right from day one. No other medication that I’ve ever taken for migraine has ever worked so fast. In fact, for the first month I was pretty much migraine and headache free. Unfortunately, but October, I decided to quit smoking and I started taking another medication to help me quit (Zyban) and I started getting headachey again. I don’t know if it was the Zyban or maybe changes in my body due to quitting smoking but either way the headaches that I started experiencing in October got worse and became more migraine like by November.
I also noticed around the beginning of October – prior to quitting smoking – that I had a heightened sense of smell. My dog suddenly smelled awful. She smelled skunky or musky and other things smelled so much stronger and worse than they used to smell. My husbands nephew came to visit and he had scented deodorant in his bag and I couldn’t stand the smell … oh and when he pulled out his laptop computer it stunk of the scented deodorant!
That’s the reason why I went to see the neurologist. The scent problem. The migraines were getting worse again and that was bad enough, but everything in my world smells and frankly my world smells bad.
We figured out that it’s the anticonvulsant that’s making me have a heightened sense of smell. the anticonvulsant works on the brains temporal lobes and that’s also were the olfactory area of the brain is … so the medication probably turned on the scent area of my brain. My smell problem probably won’t go away unless I stop the medication … but I don’t really want to stop it since it’s the only medication that’s ever helped me with my awful migraines … so we decided to double the dose I’m taking! Yeah … I know … I might be in smell hell soon!
So … I’ll try taking the double dose of Topamax for now and see how it goes. If the smell issue drives me nuts I have a prescription for another medication that I can try. Of course … doubling my current medication probably means I’m going to have skin or acne issues too! I’ve been looking into something called nanocleanse to use as a preventative if my skin starts to act up.
I’m just hoping that boosting my medication works. I was feeling pretty good in September and I’d like to feel better again soon. I just need to get through the next week or two .. the medication makes me feel pretty weird as I add more to my regular dosage. It’s a strange drug.